Kentucky, 2018Flash Flood and Flood in Kentucky, May 25, 2018
May 25, 2018 · NWS PAH · 2 events in 2 counties and zones
A very slow-moving warm front moved northeast across western Kentucky during the daytime hours. The air mass along and behind the front was moist and unstable, setting the stage for locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow-moving warm front moved northeast across western Kentucky during the daytime hours. The air mass along and behind the front was moist and unstable, setting the stage for locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 11:39 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, May 25, 11:39 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1239 PM CDT Fri May 25 2018
.UPDATE...
Issued at 1239 PM CDT Fri May 25 2018
The CAM guidance has not been kind so far today. This midday
convective development is earlier and has more coverage than
anticipated even for later this afternoon. Expect the showers and
storms to bounce around on outflows for much of the afternoon. A
line has developed to west of our region over Missouri and it
should slowly progress through southeast Missouri and southwest
Illinois through the afternoon. All CAM guidance wipes it out
by sunset as it reaches west Kentucky. This early scattered
development may rob that line of needed instability, so it may not
hold together as much as previously expected based on CAM
guidance.
The AVIATION section has been updated for the 18Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 249 AM CDT Fri May 25 2018
Mid tropospheric ridging will continue to break down over the next
24 hours, depicted by 50 meter height falls and the evolution of a
trof over the Great Lakes, extending south across the Mississippi
Valley. Return flow combined with embedded disturbances aloft will
result in a chance of convection today through Saturday. Better
moisture moves east, drying us out Saturday night. Small chance
of convection Sunday across the southeast 1/2 of our CWFA.
Temperatures will remain above normal.
.LONG TERM...(Monday through Thursday)
Issued at 249 AM CDT Fri May 25 2018
We continue to track the differing solutions of a developing
tropical system in the Gulf of Mexico early next week. Models are
still trying to obtain a beat on this system, but by 12Z Monday, the
upper level low is forecast to be near Mobile Bay. The forecast for
Memorial Day will hinge on how quickly this system moves northward
through the day. Right now, it appears as though the morning should
be free of any rain. However, by afternoon, indications are that the
system could be far enough north to warrant a low chance for storms
across at least west KY and maybe southwest IN...as moisture spirals
around the northern periphery of the upper low.
The GFS appears to be the most aggressive in lifting the system
northward Monday night. The ECMWF/Canadian keep the system farther
south in either southeast MS or southern AL through 12Z Tuesday.
This would effectively keep the area mainly dry Monday night.
On Tuesday, as the slower models finally lift the system far enough
north to impact our area, we will see a better chance for some
precipitation. However, it still appears as though west KY will have
the best chances given the current model guidance. This trend will
continue into Tuesday night as well.
By Wednesday, the main impact areas should remain the eastern and/or
southeastern sections of the CWA. Again, POPs will remain below the
likely category for most areas but will maintain higher POPs in
these aforementioned locations. By Wednesday night, we will see the
system finally moving east and lingering POPs are needed in our far
eastern counties. However, the upper flow continues to look
unsettled and therefore low POPs will be needed even as we head into
Wednesday night and Thursday.
High temperatures will generally be in the mid to upper 80s on most
days, cooler where more widespread cloudiness and precipitation ends
up obviously, but we will further tailor the temp forecast as we
gain a better idea on the movement of this tropical system. However,
Memorial Day does look pretty warm and humid with heat index values
running between 90-95 degrees.
&&
.AVIATION...
Issued at 1239 PM CDT Fri May 25 2018
The TAFs are basically a convective forecast today. KPAH and KCGI
have a good chance of experiencing a TSRA this afternoon, while
KEVV and KOWB may stay just east of the activity today. The
convection should die off by sunset, and then we will be watching
for new development mainly in the east late Saturday morning. KEVV
and KOWB will be the most likely to see a TSRA Saturday. If a site
gets significant rainfall this afternoon, some fog potential will
exist late tonight if skies can clear out sufficiently. Too much
uncertainty to add to the forecast at this time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 25, 2:28 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 AM CDT Fri May 25 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 AM CDT Fri May 25 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms. Frequent lightning, locally
heavy rain and gusty winds will be possible with stronger storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms through the period. Frequent
lightning, locally heavy rain and gusty winds will be possible
with stronger storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, McCracken
- When
- May 25, 1:00 PM CST to 2:30 PM CST
- Where
- McCracken County, 2.6 mi WSW of Tyler to 2.57 mi NW of Tyler
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 37.030, -88.620
In the Hendron community, a basement collapsed due to excessive runoff down a hillside. A vehicle water rescue was conducted in Paducah, within a few miles of the Hendron incident. A Paducah city street intersection was blocked to traffic, and spotty road closures were reported in the county.
Flood, Ballard
- When
- May 25, 4:04 PM CST to 5:15 PM CST
- Where
- Ballard County, Barlow to 2.09 mi N of Barlow
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -89.050
A lightly-travelled rural road northeast of Barlow was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Damaging Wind in Montana, May 25, 2018$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Minnesota, May 25, 2018EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754719, 754720.